Alert archive / Kentucky / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS Paducah, KY

January 1, 2022Christian County, Todd County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jan 1, 2022, 2:01 AM CST for Christian County, Todd County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 1, 2022, 2:01 AM CST (08:01 UTC)
Expired
Jan 1, 2022, 8:00 AM CST
In force
6 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Christian County, KY, Todd County, KY

The radar

The Ft Campbell radar (KHPX), 18 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2022-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2022-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

673 
WGUS53 KPAH 010801
FFWPAH
KYC047-219-011400-
/O.NEW.KPAH.FF.W.0002.220101T0801Z-220101T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
201 AM CST Sat Jan 1 2022

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Christian County in south central Kentucky...
  Todd County in south central Kentucky...

* Until 800 AM CST.

* At 201 AM CST, Doppler radar indicated thunderstorms producing 
  heavy rain from Hopkinsville to Elkton. Between 1 and 2 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hopkinsville, Oak Grove, Elkton, Fort Campbell, Clarksville, 
  Guthrie, Pembroke, Trenton, Lafayette, Allegre, Herndon, Clifty, 
  Justice and Allensville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3664 8769 3697 8766 3700 8773 3704 8712
      3706 8705 3664 8706

FLASH FLOOD...RADAR INDICATED

$$

RJP
2 follow-up statements
009 
WGUS73 KPAH 011055
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
455 AM CST Sat Jan 1 2022

KYC047-219-011400-
/O.CON.KPAH.FF.W.0002.000000T0000Z-220101T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian KY-Todd KY-
455 AM CST Sat Jan 1 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING 
FOR CHRISTIAN AND TODD COUNTIES...

At 455 AM CST, Doppler radar and automated rain gauges indicated 
waves of thunderstorms producing occasional heavy rain across the 
warned area. Between 1 and 3 inches of rain have fallen. Additional 
rainfall amounts up to 1 inch are possible in the warned area. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Hopkinsville, Oak Grove, Elkton, Fort Campbell, Clarksville, 
  Guthrie, Pembroke, Trenton, Lafayette, Allegre, Herndon, Clifty, 
  Justice and Allensville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3664 8769 3697 8766 3700 8773 3704 8712
      3706 8705 3664 8706

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

RJP
537 
WGUS73 KPAH 011203
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
603 AM CST Sat Jan 1 2022

KYC047-219-011400-
/O.CON.KPAH.FF.W.0002.000000T0000Z-220101T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian KY-Todd KY-
603 AM CST Sat Jan 1 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING 
FOR CHRISTIAN AND TODD COUNTIES...

At 603 AM CST, the heaviest rain has temporarily come to an end. 
However, several rounds of heavy rain overnight have likely caused 
at least some flooding of low lying and poor drainage areas. Between 
1 and 3 inches of rain have fallen. New thunderstorm activity may 
bring up to an inch of additional rainfall to the warned area 
through 800 AM.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Hopkinsville, Oak Grove, Elkton, Fort Campbell, Clarksville, 
  Guthrie, Pembroke, Trenton, Lafayette, Allegre, Herndon, Clifty, 
  Justice and Allensville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3664 8769 3697 8766 3700 8773 3704 8712
      3706 8705 3664 8706

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

RJP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Dec 31, 5:23 PM CST, 8 hours 38 minutes earlier.

Area forecast discussion, Dec 31, 5:23 PM CST, 8 hours 38 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
523 PM CST Fri Dec 31 2021

.UPDATE...
Issued at 523 PM CST Fri Dec 31 2021

Aviation section updated.

&&

.SHORT TERM...(Tonight through Saturday)
Issued at 252 PM CST Fri Dec 31 2021

The main concerns through Saturday continue to be flooding
and severe weather. As of 19z today, the leading edge of moist
and marginally unstable air has moved into western Kentucky.
Mixed-layer capes ranged from 500 to 1000 across most of western
KY. A few storms developed earlier today over west KY, but they
were likely elevated due to a capping inversion seen on model
soundings in Bufkit. If surface-based storms can develop this
evening, wind shear parameters are very favorable for organized
severe storm structures. However, this potential remains low at
the current time.

During the night tonight, large-scale forcing will increase ahead
of an upper-level impulse over the southern Plains. Rain will
increase in coverage this evening. As a strong cold front sags
south into the lower Ohio Valley late tonight, strong low-level
moisture convergence will result in a band of heavy rain. The
cams models suggest the heavy rain will initially set up near the
Tennessee-Kentucky border area late tonight, then move north.

On Saturday morning, a rather large band of training showers and
thunderstorms is forecast to occur along the front. Model qpf has
cycled back upward with the 12z runs. The nam in particular has
increased its qpf since yesterday. The exact amounts are probably
not well-handled by any model due to the mesoscale nature of the
training convection. However, href probability-matched mean qpf
supports isolated amounts of up to 4 to 5 inches in the watch
area. The href and wpc axis of heaviest rainfall is mainly across
western Kentucky down into southeast Missouri, south of a kcgi-
kpof line. The Flood Watch remains in effect for most areas except
the I-64 corridor of southern IL, which should be north of the
stalled front.

By early Sat afternoon, a surface low is forecast to track
northeast of our region along the front. The trailing portion of
the front will surge southeast across western Kentucky in the
afternoon. There remains strong agreement among the cams models
such as the hrrr that parts of west Kentucky will remain in the
warm sector for all or part of the afternoon. Therefore, the
combination of marginal instability, strong forcing, and very
strong shear will pose the risk of a significant severe weather
event as far north as the Tennessee border counties. The exact
northward extent of the significant severe weather still varies
depending on the model. The gfs and ecmwf remain quite stable
across western KY, but the cams models are likely to be more
reliable within 36 hours of the event.

.LONG TERM...(Saturday night through Friday)
Issued at 252 PM CST Fri Dec 31 2021

Two main areas of focus in the long term. First, a blast of arctic
air accompanied by some light wintry precipitation Saturday night
into Sunday. Then a second system Wednesday night into Thursday that
may produce more wintry weather.

Gusty northwest winds will usher in significantly colder temperatures
Saturday night. Sub-freezing temperatures reach our northwest
doorstep around 05z and transition across nearly the entire region
by 13z. While the majority of the precip is expected to move out of
the region before the temp drops below freezing, there may be enough
leftover moisture to squeeze out a light wintry mix. Soundings
struggle to generate saturation in the ice nucleation layer, so
freezing drizzle or light freezing rain certainly is still on the
table. Not expecting much, if any, accumulation though.

As we move into Sunday, there is good agreement on a band of snow
developing on the backside of the system as the upper trough axis
pivots through the TN and lower OH Valley. What is less certain is
the exact placement and timing of this. 12z GFS and NAM suggest it
primarily remaining south of our cwa down into TN. The ECMWF and
Canadian depict greater areal coverage of the snow and are also
further north into west Kentucky. GEFS and ECS ensemble members are
varied, but there is enough support from them to boost PoPs higher
and increase snowfall totals somewhat across west Kentucky. This
still looks like a minor event with any accumulations primarily
confined to elevated surfaces.

High pressure builds in Sunday night into Monday, setting the stage
for our coldest air temps down into teens. Highs on Monday will
remain in the 30s. Afterwards, stronger southerly flow boosts our
highs into the 40s, and perhaps even low 50s for southern counties
Tuesday into Wednesday.

Our next system looks to sweep into the region sometime in the
Wednesday night-Thursday time window. A strong upper trough is
expected to dig across the central U.S. with an area of low pressure
developing somewhere in the TN/lower Ohio Valleys. The exact track
of the surface low will be key in determining where any snow sets
up. There certainly appears like a decent chance for wintry
precipitation across at least portions of our area. With it still 6
days out though, fluctuations in the track are likely. Just
something to monitor for now. It took its sweet time in arriving,
but winter is finally here as we flip the calendar to January.

&&

.AVIATION...
Issued at 523 PM CST Fri Dec 31 2021

VFR conditions early on this evening will transition to MVFR then
IFR in the 03-06 UTC time frame, with IFR conditions prevalent for
the overnight into Saturday. We will start off with SSW winds 10
to 20 kts and gusty at times. They will diminish in speed as a
front pushes into the area and slows down. We will likely have
widely varying wind conditions later tonight into Saturday with
low pressure systems along the boundary across our area.

Showers will develop this evening, then become solid and increase
in coverage overnight into Saturday along the slow moving
boundary. Some thunder is expected, especially across portions of
southeast MO into west KY. Flight conditions late tonight into
Saturday will be particularly poor say 50 miles either side of a
line from KPOF-KCIR-KPAH-KOWB.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Saturday afternoon for ILZ081>094.

MO...Flood Watch through Saturday afternoon for MOZ076-086-087-100-
     107>112-114.

IN...Flood Watch through Saturday afternoon for INZ081-082-085>088.

KY...Flood Watch through Saturday afternoon for KYZ001>022.

&&

SHORT TERM...MY
LONG TERM...SP
AVIATION...CN
Hazardous weather outlook, Jan 1, 12:20 AM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1220 AM CST Sat Jan 1 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1220 AM CST Sat Jan 1 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

A Tornado Watch is in effect for southern Kentucky and far
southeast Missouri until 7 AM. Refer to the Watch for details.

A Flood Watch remains in effect for most of the area. Refer to
the Watch for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flood Watch remains in effect for Saturday for all but the
Interstate 64 corridor of southern Illinois. Please refer to the
Flood Watch for details.

There is an enhanced risk of severe weather on Saturday across
the Tennessee border counties of western Kentucky, where the
potential exists for an organized severe weather event. Damaging
winds and a few tornadoes are the main hazard. Further north, a
few isolated strong to severe storms are possible across the rest
of western Kentucky, southeast Missouri, and southern Illinois
south of the Marion-Carbondale area.

Gusty northwest winds will usher much colder air into the region
Saturday night. Wind chills on Sunday will dip into the teens and
20s for many locations, which will be potentially hazardous to
storm victims without heat. Temperatures will struggle to climb
much, if any, above freezing for most of the area. There is also
a chance of light freezing rain or light snow Saturday night and
Sunday. At this time, any light accumulations are expected to
remain confined to elevated surfaces.

.SPOTTER INFORMATION STATEMENT...

Spotter activation for the Tornado Watch and Flood Watch is
requested.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 1:38 AM CSTFlash Flood WarningPAHCalloway, Graves, Marshall, Trigg6 hr
Jan 1, 1:51 AM CSTSevere Thunderstorm WarningPAHCalloway, Graves, Marshall39 min
Jan 1, 2:28 AM CSTSpecial Weather StatementPAHTrigg32 min
Jan 1, 2:51 AM CSTSpecial Weather StatementPAHChristian, Todd39 min
Jan 1, 3:15 AM CSTSevere Thunderstorm WarningPAHChristian, Todd30 min
Jan 1, 6:39 AM CSTRiver Flood WarningPAHChristian, Trigg2 hr
Jan 1, 9:19 AM CSTSpecial Weather StatementPAHTrigg56 min
Jan 1, 9:52 AM CSTSpecial Weather StatementPAHMuhlenberg53 min
Jan 1, 10:03 AM CSTSevere Thunderstorm WarningPAHChristian, Todd42 min
Jan 1, 10:10 AM CSTSevere Thunderstorm WarningPAHMuhlenberg, Todd26 min
Jan 1, 10:28 AM CSTTornado WarningPAHTodd12 min
Jan 1, 10:47 AM CSTSevere Thunderstorm WarningPAHChristian, Todd43 min
Jan 1, 10:57 AM CSTRiver Flood WarningPAHChristian, Trigg7 hr
Jan 1, 10:59 AM CSTFlash Flood WarningPAHChristian, Todd3 hr
Jan 1, 11:10 AM CSTAreal Flood WarningPAHCaldwell, Calloway, Christian, Hopkins, Lyon, Marshall and 3 more10 hr
Jan 1, 11:16 AM CSTTornado WarningPAHTodd14 min
Jan 1, 11:29 AM CSTTornado WarningPAHTodd16 min
Jan 1, 11:37 AM CSTAreal Flood AdvisoryPAHHenderson6 hr
Jan 1, 12:25 PM CSTRiver Flood WarningPAHMuhlenberg7 days
Jan 1, 12:35 PM CSTRiver Flood WarningPAHDaviess, Henderson14 days
Jan 1, 12:35 PM CSTRiver Flood WarningPAHUnion15 days
Jan 1, 1:54 PM CSTAreal Flood WarningPAHChristian, Todd8 hr

Nearby

Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.